Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 151, NWS Nashville, TN

August 23, 2014Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 23, 2014, 4:16 PM CDT for Robertson County, Sumner County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2014, 4:16 PM CDT (21:16 UTC)
Expired
Aug 23, 2014, 5:00 PM CDT
In force
44 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 24 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WUUS54 KOHX 232116
SVROHX
TNC147-165-232200-
/O.NEW.KOHX.SV.W.0151.140823T2116Z-140823T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
416 PM CDT SAT AUG 23 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  WESTERN SUMNER COUNTY IN MIDDLE TENNESSEE...

* UNTIL 500 PM CDT

* AT 416 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR WHITE HOUSE...MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITE HOUSE...RIDGETOP...MILLERSVILLE AND COTTONTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3660 8658 3636 8646 3636 8673 3638 8673
      3641 8675 3638 8678 3636 8679 3636 8682
      3652 8676
TIME...MOT...LOC 2116Z 349DEG 7KT 3649 8665

$$

FORECASTER: 31
1 follow-up statement
378 
WWUS54 KOHX 232140
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT SAT AUG 23 2014

TNC147-165-232200-
/O.CON.KOHX.SV.W.0151.000000T0000Z-140823T2200Z/
ROBERTSON TN-SUMNER TN-
440 PM CDT SAT AUG 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WESTERN SUMNER AND EAST CENTRAL ROBERTSON COUNTIES...

AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR WHITE HOUSE...MOVING SOUTH AT
10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MILLERSVILLE AND COTTONTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3650 8669 3659 8658 3636 8646 3636 8673
      3638 8673 3641 8675
TIME...MOT...LOC 2140Z 349DEG 7KT 3644 8664

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:03 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 23, 3:03 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
303 PM CDT SAT AUG 23 2014

.DISCUSSION...
EXTENSIVE CLOUDS THIS MORNING GAVE WAY TO PCLOUDY/MSUNNY SKIES
THIS AFTERNOON ALONG WITH ISOLATED SHOWERS/STORMS. SFC DEWPOINTS
ARE A COUPLE DEGREES HIGHER THAN 24 HOURS AGO...AND WITH AIR TEMPS
MAINLY IN THE 90S...HEAT INDEX VALUES SO FAR THIS AFTERNOON HAVE
BEEN IN THE 99 TO 105 RANGE ACROSS ALL OF MIDDLE TN EXCEPT FOR
THE EAST THIRD/PLATEAU.

SHORT WAVE THAT HELPED TRIGGER MCS LAST NIGHT OVER THE NORTHERN
PLAINS WAS STILL GOING STRONG THIS AFTERNOON AS IT CRESTED THE H5
RIDGE AXIS THAT EXISTS ALONG THE MS RIVER VALLEY. WILL KEEP CHC
POPS IN FORECAST FOR MOST AREAS ALL NIGHT TONIGHT TO ACCOUNT FOR
LEFTOVER EVENING CONVECTION PLUS POTENTIAL FOR MCS REMNANTS TO
APPROACH FROM THE NORTH. WITH H5 RIDGE AXIS TO OUR WEST...STORMS
IN OUR AREA WILL MOVE TO THE SOUTH AT 10 TO 15 MPH.

H5 PATTERN WILL NOT CHANGE TOO MUCH SUNDAY OR MONDAY AS RIDGE AXIS
REMAINS TO OUR WEST WITH LIGHT NORTHERLY FLOW ALOFT. THIS
FLOW...COMBINED WITH VERY RICH MOISTURE AND STRONG INSOLATION
SHOULD RESULT IN TWO MORE DAYS LIKE TODAY...IE...HOT/HUMID WITH
20 TO 30 PERCENT POPS. TEMPS AND HUMIDITY WILL STAY HIGH ENOUGH
ON SUNDAY FOR CONTINUED BORDERLINE HEAT ADVISORY SO WILL EXTEND
THE ADVY UNTIL 02Z MONDAY. TEMPS SHOULD EDGE SLIGHTLY LOWER ON
MONDAY SO NO NEED TO EXTEND THE ADVY THAT FAR.

EXPECT SUBTLE CHANGES IN THE H5 PATTERN BY MIDWEEK AS RIDGE AXIS
BECOMES ORIENTED ALONG THE OH VALLEY RATHER THAN THE MS VALLEY.
THIS WILL SHUT OFF THE NORTHERLY MID LEVEL FLOW OVER MID TN AND
REDUCE OUR RAIN CHANCES FOR TUESDAY AND WEDNESDAY. TEMPS AND
DEWPOINTS SHOULD BE SLIGHTLY LOWER THAN CURRENT NUMBERS...BUT IT
WILL STILL BE HOT AND HUMID.

BOTH EXTENDED MODELS SHOW POTENTIAL FOR H5 WEAK TROF TO MOVE FROM
THE WESTERN U.S. TOWARD THE EASTERN U.S. DURING THE LATTER PART OF
NEXT WEEK. THIS SHOULD ALLOW TEMPS TO GRADUALLY LOWER TO NEAR
AVERAGE LEVELS FOR LATE AUGUST WHILE ALSO PROVIDING A SLIGHT
CHANCE FOR AFTERNOON/EVENING STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      75  95  73  92 /  30  30  30  30
CLARKSVILLE    73  95  71  93 /  30  30  20  30
CROSSVILLE     71  88  68  84 /  40  40  40  30
COLUMBIA       72  96  73  93 /  30  30  30  30
LAWRENCEBURG   72  96  72  92 /  20  30  20  30
WAVERLY        73  96  72  94 /  20  30  20  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT SUNDAY FOR TNZ005>009-023>030-
056>064-075-077-093>095.

&&

49
Hazardous weather outlook, Aug 23, 5:40 AM CDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
540 AM CDT SAT AUG 23 2014

TNZ005>009-023>030-056>064-075-077-093>095-241045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY-HICKMAN-
LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-BEDFORD-
COFFEE-WAYNE-LAWRENCE-GILES-
540 AM CDT SAT AUG 23 2014

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

HEAT AND HUMIDITY WILL PUSH HEAT INDICES UP INTO THE 100 TO 105
RANGE THIS AFTERNOON.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TNZ010-011-031>034-065-066-078>080-241045-
CLAY-PICKETT-JACKSON-PUTNAM-OVERTON-FENTRESS-WHITE-CUMBERLAND-
WARREN-GRUNDY-VAN BUREN-
540 AM CDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

A FEW STORMS THUNDERSTORMS ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

07

In the hours before

Special weather statement, Aug 23, 3:14 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
314 PM CDT SAT AUG 23 2014

TNZ007-026-232100-
CHEATHAM-ROBERTSON-
314 PM CDT SAT AUG 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM AND ROBERTSON
COUNTIES...

AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF ASHLAND CITY...MOVING
SOUTHEAST AT 10 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PLEASANT VIEW.

WINDS OF 40 TO 50 MPH...SMALL HAIL...BRIEF HEAVY DOWNPOURS...ALONG
WITH NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE WITH
THIS STORM.

LAT...LON 3637 8692 3631 8701 3637 8726 3642 8717
      3642 8716 3643 8715 3648 8704

31
Special weather statement, Aug 23, 3:24 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
324 PM CDT SAT AUG 23 2014

TNZ005-006-023>025-232100-
DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
324 PM CDT SAT AUG 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HOUSTON...HUMPHREYS...
MONTGOMERY AND STEWART COUNTIES...

AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS THAT WERE DEVELOPING ACROSS NORTHWEST PORTIONS
OF MIDDLE TENNESSEE...ESPECIALLY NEAR NEW JOHNSONVILLE...MOVING
SOUTHEAST AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE NEW JOHNSONVILLE...WAVERLY AND
HURRICANE MILLS.

HAIL UP TO NICKEL SIZE...WINDS AROUND 50 MPH...BRIEF HEAVY
DOWNPOURS...ALONG WITH NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES
ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3633 8748 3592 8767 3591 8770 3588 8771
      3595 8802 3598 8803 3600 8800 3605 8799
      3612 8793 3617 8792 3622 8796 3629 8795
      3634 8797 3644 8806 3652 8804 3664 8805

31
Special weather statement, Aug 23, 3:35 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT SAT AUG 23 2014

TNZ025-232115-
DICKSON-
335 PM CDT SAT AUG 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON COUNTY...

AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 14 MILES EAST OF ERIN...MOVING SOUTHEAST AT 10
MPH.

SOME LOCATIONS IN THE PATH INCLUDE SLAYDEN...VANLEER AND CHARLOTTE.

NICKEL SIZE HAIL...WINDS AROUND 50 MPH....BRIEF HEAVY
DOWNPOURS...ALONG WITH NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES
ARE POSSIBLE WITH THIS STORM.

LAT...LON 3633 8745 3633 8741 3619 8729 3611 8744
      3625 8753 3627 8753 3633 8749 3633 8746

31
Special weather statement, Aug 23, 3:38 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
338 PM CDT SAT AUG 23 2014

TNZ007-232115-
ROBERTSON-
338 PM CDT SAT AUG 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON COUNTY...

AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SPRINGFIELD...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS AROUND 50 MPH....BRIEF HEAVY
DOWNPOURS...ALONG WITH NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES
ARE POSSIBLE WITH THIS STORM.

LAT...LON 3653 8694 3639 8682 3637 8687 3637 8688
      3639 8690 3638 8695 3649 8705

31
Local storm report, Aug 23, 3:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
359 PM CDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND DMG     3 SW SPRINGFIELD        36.47N  86.92W
08/23/2014                   ROBERTSON          TN   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED A FREW TREES DOWN ON
            HEADS CHURCH RD.

&&

EVENT NUMBER OHX1400563

10
Special weather statement, Aug 23, 4:06 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
406 PM CDT SAT AUG 23 2014

TNZ007-008-232145-
ROBERTSON-SUMNER-
406 PM CDT SAT AUG 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON AND SUMNER COUNTIES...

AT 405 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CROSS PLAINS...MOVING EAST AT 10 MPH.

SOME LOCATIONS IN THE PATH INCLUDE ORLINDA...CROSS PLAINS...BLACK
JACK AND MITCHELLVILLE.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM WHICH MIGHT CAUSE
SMALL TREES TO FALL DOWN...BRIEF HEAVY DOWNPOURS...AND NUMEROUS
CLOUD TO GROUND LIGHTNING STRIKES.

LAT...LON 3665 8658 3664 8657 3665 8653 3665 8649
      3644 8662 3651 8680 3665 8674 3666 8673

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:23 AM CDTHeat AdvisoryOHXBedford, Cannon, Cheatham, Coffee, Davidson, DeKalb and 21 more40 hr
Aug 23, 3:14 PM CDTSpecial Weather StatementOHXCheatham46 min
Aug 23, 3:24 PM CDTSpecial Weather StatementOHXHouston, Humphreys, Stewart36 min
Aug 23, 3:35 PM CDTSpecial Weather StatementOHXDickson40 min
Aug 23, 3:38 PM CDTSpecial Weather StatementOHXRobertson37 min
Aug 23, 4:06 PM CDTSpecial Weather StatementOHXSumner39 min
Aug 23, 4:10 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner35 min
Aug 23, 4:27 PM CDTSpecial Weather StatementOHXHickman33 min
Aug 23, 4:31 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner29 min
Aug 23, 4:33 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys27 min
Aug 23, 4:39 PM CDTSpecial Weather StatementOHXDickson, Williamson21 min
Aug 23, 4:45 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner45 min
Aug 23, 5:03 PM CDTSpecial Weather StatementOHXHickman, Perry, Williamson42 min
Aug 23, 5:14 PM CDTSpecial Weather StatementOHXWilson31 min
Aug 23, 5:37 PM CDTSpecial Weather StatementOHXHickman, Lewis, Maury, Perry, Rutherford38 min
Aug 23, 5:51 PM CDTSpecial Weather StatementOHXCannon, Rutherford, Wilson39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.